Arkansas, 2008

Heavy Snow in Arkansas, March 7, 2008

March 7, 2008 · NWS JAN · 2 events in 1 county or zone

A strong upper level trough dropped south out of the plains and helped to evolve a surface low pressure system across the northern Gulf of Mexico which then intensified as it lifted into the southeast United States. This upper trough slowed and intensified across the Lower Mississippi River Valley Friday afternoon, and brought a large swath of rare March snow to some of the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong upper level trough dropped south out of the plains and helped to evolve a surface low pressure system across the northern Gulf of Mexico which then intensified as it lifted into the southeast United States. This upper trough slowed and intensified across the Lower Mississippi River Valley Friday afternoon, and brought a large swath of rare March snow to some of the region. The heaviest snow fell mainly to the northwest and north of the National Weather Service Jackson forecast area. However, a decent section of the northwest and north central portion of the service area received anywhere from 2 to 6 inches of snow. The heaviest occurred across extreme northern Chicot County where Dermott measured around 5 inches and then across Bolivar County where 3-6 inches occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 7, 10:15 AM CST, 3 hours earlier.

Area forecast discussion, Mar 7, 10:15 AM CST, 3 hours before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CST FRI MAR 7 2008

.DISCUSSION...AN UPDATE HAS BEEN SENT OUT MAINLY TO SPEED UP THE
CHANGE OVER IN THE FAR NORTHWEST. EL DORADO WAS ALREADY COMPLETELY
SNOW BEFORE 15Z AND AT LEAST A RAIN SNOW MIX SHOULD MOVE INTO OUR
ARKANSAS COUNTIES BEFORE 18Z. A VERY NICE BAND HAS DEVELOP AND
CONTINUES TO FILL IN OVER NWRN LA. THIS WILL PROVIDE MODERATE TO
HEAVY SNOW AT TIMES BUT ACCUMULATIONS WILL STILL BE DIFFICULT IN THE
BEGINNING. ONCE SNOW BEGINS IT SHOULD PERSIST THROUGH THE REST OF
THE DAY AND INTO THE EVENING WITH SNOW QUICKLY SHUTTING OFF AROUND
MIDNIGHT FROM WEST TO EAST. OTHER THAN THAT THINKING HAS NOT CHANGED
FROM THE PREVIOUS FORECAST. WARNING AND ADVISORIES STILL LOOK GOOD
AND WILL BE LEFT ALONE. /CAB/

&&

.PREV DISCUSSION...

SNOWSTORM EXPECTED OVER PORTIONS OF THE ARKLAMISS AREA THIS AFTN
INTO TONIGHT...

DEFORMATION SNOWFALL AXIS DEVELOPING OVER NE TX THIS MORNING IN
ASSOC WITH DEEPENING TROUGH WILL SPREAD NE ACROSS NW PORTIONS OF THE
ARKLAMISS REGION THIS AFTN AND EVENING. AS COLDER AIR CONTINUES TO
ADVECT IN FROM THE NNW...RAIN SHOULD CHANGE TO SNOW BY EARLY
AFTERNOON IN GLH AREA...AND POSSIBLY AS FAR EAST AS THE I-55
CORRIDOR BY LATE AFTN. AS ALWAYS...TIMING OF THE SWITCH-OVER IS NOT
THE HIGHEST CONFIDENCE. USED A CONSENSUS OF JUST ABOUT ALL AVAILABLE
MODEL GUIDANCE TO DERIVE FORECAST TIMINGS. IT DOES LOOK LIKELY THAT
THE HEAVIER PRECIP AMOUNTS WILL ADD UP NW OF THE NATCHEZ TRACE AND N
OF I-20...AND THIS IS ALSO WHERE THE SWITCH-OVER WILL BE QUICKEST...
HENCE THE UPGRADE/EXPANSION OF THE WINTER STORM WATCH TO A HEAVY
SNOW WARNING. THE NAM IS MOST AGGRESSIVE WITH QPF AND SNOWFALL
AMOUNTS IN THIS AREA...WITH BOTH 00Z/06Z RUNS SHOWING LOCAL AMOUNTS
OF 8 TO 10 INCHES IN THE LEFLORE/GRENADA COUNTY AREA. IF QPF IS
HEAVIER THAN MOST GUIDANCE...SUCH AMOUNTS WOULD NOT BE IMPROBABLE.
HAVE INDICATED UP TO FIVE INCHES TOTAL FOR NOW...A SIGNIFICANT TREND
UP FROM PREVIOUS FORECAST.

PERHAPS OF GREATER UNCERTAINTY WILL BE QPF/SNOWFALL TOTALS FARTHER
SOUTH AND EAST. HAVE ISSUED A SNOW ADVISORY FOR THE ONE/TWO ROWS OF
COUNTIES/PARISHES SE OF THE WARNING TO REFLECT POTENTIAL FOR ONE TO
TWO INCHES OF SNOW. DO FEEL CONFIDENT THAT HEAVIER QPF CAPABLE OF
PRODUCING WARNING CRITERIA SNOWFALL (2+ INCHES) WILL STAY NW OF THE
ADVISORY AREA. ALSO FEEL CONFIDENT THAT BL WILL COOL SUFFICIENTLY TO
SWITCH DRIZZLY RAIN TO SNOW. HOWEVER...THERE WILL BE SOME FORECAST
BUST POTENTIAL WITH THIS ADVISORY...ESPECIALLY IN THE MEI AREA
WHERE QPF WILL BE LIGHTEST AND BL TEMPS WARMEST DURING THIS EVENT.
ADDITIONALLY...PRECIP RATES MAY NEVER GET HEAVY ENOUGH TO ALLOW SNOW
TO ACCUMULATE ON THE GRASSY AND EXPOSED SURFACES. GIVEN THE PROSPECT
FOR HEAVY TRAFFIC ON A FRIDAY EVENING...FELT IT WAS PRUDENT TO HAVE
A SNOW ADVISORY. THE ADVISORY AREA GENERALLY LINES UP WITH MODEL
CONSENSUS DEPICTION OF ADVISORY CRITERIA SNOWFALL. AREAS ALONG THE
HWY 84 CORRIDOR WILL EVENTUALLY GET COLD ENOUGH FOR SNOW...BUT QPF
IS VERY LIGHT AND NO MORE THAN A FEW FLURRIES AREA EXPECTED. THE SNOW
WILL TAPER TO FLURRIES MOST PLACES BY AND SHORTLY AFTER MIDNIGHT WITH
ONLY A FEW LINGERING FLURRIES POSSIBLE NE PORTIONS OF THE AREA EARLY
SATURDAY AS MODELS HAVE QUICKENED THE PACE ON SYSTEM DEPARTURE.

ASIDE FROM SNOWFALL...FRIDAY NIGHT AND SATURDAY WILL BE COLD AND
BLUSTERY WITH HIGHS SATURDAY POTENTIALLY NOT GETTING OUT OF THE
UPPER 30S OVER NRN PORTIONS OF THE AREA. SATURDAY NIGHT COULD SEE A
LONG DURATION FREEZE...A BIT MORE ALARMING AS WE GET INTO THE SECOND
WEEK OF MARCH. HOWEVER...THE THERMAL TROUGH IS FORECAST TO SWING OUT
QUICKLY AND WE SHOULD GET A BIG WARM-UP FOR SUNDAY INTO EARLY NEXT
WEEK. THE GFS/ECMWF AGREE THAT TWO SIGNIFICANT SHORTWAVE TROUGHS
WILL IMPACT THE FORECAST AREA NEXT WEEK...ONE EARLY WEEK AND THE
OTHER LATE IN THE WEEK. THERE IS STILL MUCH UNCERTAINTY REGARDING
WAVE LENGTH AND TIMING MEANING RETURN FLOW AND CONVECTIVE INTENSITY
IS IN QUESTION. FOR NOW HAVE ACCEPTED THE GFS GUIDANCE GIVEN MOST OF
FOCUS ON NEAR TERM WEATHER. /EC/

&&

.AVIATION...LOW END MVFR CEILINGS...PERIODICALLY IFR...WILL BE THE
RULE THROUGH TONIGHT. VISIBILITIES WILL BE REDUCED TO MVFR IN
INCREASING RAIN BY LATE MORNING. VISIBILITIES WILL LOWER TO IFR BY
LATE AFTERNOON AND TONIGHT AT KGLH AND KGWO AS THE RAIN CHANGES OVER
TO SNOW. THESE CONDITIONS MAY ALSO BRIEFLY EXIST AT KJAN AND KMEI
DURING THE EVENING AS RAIN CHANGES TO SNOW THERE. THE PRECIPITATION
SHOULD END PRIOR TO 12Z SATURDAY.
/GRG/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       47  31  47  28 /  84  82   8   0
MERIDIAN      55  31  46  25 /  45  74  10   0
VICKSBURG     44  27  47  29 /  94  65   3   0
HATTIESBURG   56  33  51  25 /  45  42   6   0
NATCHEZ       46  30  46  28 /  85  34   3   0
GREENVILLE    39  27  42  26 /  99  78   4   0
GREENWOOD     43  30  42  27 /  94  92   9   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...SNOW ADVISORY FROM 7 PM THIS EVENING TO 4 AM CST SATURDAY FOR
     MSZ031-039-046-051-052.

     SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 2 AM CST SATURDAY FOR
     MSZ030-033-038-043>045-048>050.

     LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR MSZ018-019-
     034-035-040-041-047.

     HEAVY SNOW WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     MSZ018-019-025-034-035-040-041.

     SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT
     FOR MSZ047.

     HEAVY SNOW WARNING FROM 3 PM THIS AFTERNOON TO 2 AM CST SATURDAY
     FOR MSZ026>029-032-036-037-042.

LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR LAZ007>009-
     015-016.

     HEAVY SNOW WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     LAZ007>009-015.

     SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT
     FOR LAZ016-023-025.

AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ARZ074-075.

     HEAVY SNOW WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     ARZ074-075.

&&

CAB
Hazardous weather outlook, Mar 7, 6:05 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
605 AM CST FRI MAR 7 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
605 AM CST FRI MAR 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOWFALL OF UP TO FIVE INCHES IS EXPECTED OVER PORTIONS OF
THE OUTLOOK AREA STARTING THIS AFTERNOON AND GOING INTO TONIGHT...
ESPECIALLY IN THE AREA NORTHWEST OF A RAYVILLE TO YAZOO CITY TO
EUPORA LINE. LIGHTER SNOWFALL ACCUMULATION OF ONE TO TWO INCHES WILL
BE POSSIBLE FROM WINNSBORO...TO JACKSON...TO COLUMBUS AND
MERIDIAN.

A STRONG UPPER LEVEL DISTURBANCE WILL COMBINING WITH A COLD AND
MOIST AIRMASS TO BRING THE POTENTIAL FOR A SNOWSTORM TO THE
ARKLAMISS. PLEASE REFER TO THE HEAVY SNOW WARNING AND SNOW ADVISORY
PRODUCTS FOR MORE DETAIL CONCERNING THIS HAZARDOUS WINTER WEATHER
SITUATION.

IN ADDITION...THE WIND WILL BE QUITE GUSTY FROM THE NORTH TO
NORTHWEST...ESPECIALLY OVER THE ARKLAMISS DELTA REGION WHERE WIND
SPEEDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH ARE EXPECTED TODAY.
THESE STRONGER WINDS WILL SPREAD ACROSS THE REMAINDER OF THE OUTLOOK
AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL LIKELY BE NEEDED DUE TO HEAVY SNOW LATER THIS
AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

EC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Ashley

When
March 7, 1:15 PM CST to 11:55 PM CST
Where
Ashley forecast zone
Reported by
Emergency Manager
Coordinates
33.191, -91.768 (the zone’s center; the record gives no point)

Steady heavy snow occurred across Ashley County through the afternoon hours with totals running between 2 and 4 inches.

Heavy Snow, Ashley

When
March 7, 4:00 PM CST to 11:55 PM CST
Where
Ashley forecast zone
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
33.191, -91.768 (the zone’s center; the record gives no point)

Steady heavy snow occurred across Chicot County through the afternoon hours with totals running between 2 and 4 inches. The highest accumulations were in Dermott where 5 inches was measured. By early evening, the weight of the heavy snow downed power lines and caused a few roads to close.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91208, 91217.